Michigan, 2017Damaging Winds in Michigan, July 13, 2017
July 13, 2017 · NWS GRR · 3 events in 3 counties and zones
A few severe thunderstorms resulted in pockets of wind damage with downed trees and limbs and power lines across portions of central lower Michigan July 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms resulted in pockets of wind damage with downed trees and limbs and power lines across portions of central lower Michigan July 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 12, 10:48 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 10:48 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1148 PM EDT Wed Jul 12 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 329 PM EDT Wed Jul 12 2017
Showers and thunderstorms are expected overnight tonight into
Thursday. A few of the storms could be strong with gusty winds,
frequent lightning and heavy rain leading to localized flooding.
Thunderstorms move out by Thursday afternoon with quieter
conditions to gradually settle in through Friday and Saturday.
Scattered thunderstorms will be possible Sunday, before ridging
builds in later in the period. Seasonal temperatures through the
course of the week could warm up as we head into the middle of
next week.
&&
.UPDATE...
Issued at 1035 PM EDT Wed Jul 12 2017
We are still expecting scattered thunderstorms tonight. Most
unstable CAPE values remain at 1000-2000 J/KG at this hour. The
better shear is located to the north with 40 knots of 0-6km shear
up towards U.S. 10. Two areas of convection quickly draw your
attention this evening when viewing regional radar mosiacs. The
first is a surging area of thunderstorms moving across the Door
Peninsula in Northeast Wisconsin. This area of thunderstorms may
move into Central Lower Michigan after midnight. The second area
of notable storms is sweeping east across Northwest Illinois. This
area of storms has the potential to move into the I-94 corridor
after 100am. These storms may actually trend east-southeast though
away from the I-94 corridor. In terms of severe weather feel the
best chance for severe potential will be damaging wind potential
across Central Lower Michigan.
Maintained the Flood Watch across the south given high dew point
air remaining across the CWA. The heaviest rain fell across the
south the last 24-36 hours and potential exists for very efficient
storms on saturated grounds.
Bottom line, scattered storms tonight with an overall low
potential for severe weather. Will be monitoring storms across
Central Lower for wind potential and storms across Southern Lower
especially for heavy rains.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 329 PM EDT Wed Jul 12 2017
The main concern will be the possibility for additional convection
this evening and overnight. A few storms may include locally severe
weather/flooding with heavy rain.
The shortwave vort feature that resulted in morning convection
continues to move east. We will see a bit of a break from the
widespread rainfall. Satellite imagery shows a gap between dying
convection over eastern Michigan and additional development over
northern Illinois, which will allow for a few peeks of sunshine this
afternoon.
The main question then turns to additional activity for this evening
and overnight period. Initial thoughts were for heavier rain to move
a bit further north with the warm front. However, training
convection this morning has limited surface heating through the area
and suppressed the activity further south. Much of the remainder
of the afternoon will depend on additional convection that
develops over WI/IL with much of it consisting of a lighter
variety for now. So, expect a few showers to be possible
along/south of I-94.
The main support for tonight's activity will originate from another
shortwave that is running ahead of the upper trough. This will
travel east along the boundary through central Lower Michigan
overnight. Showers and thunderstorms are expected to develop with
this wave after 00z this evening.
Several pulses of energy exist along the boundary that extends
westward into Iowa. High res solutions have trended further south
with the heavier rain, favoring better development along the MI/IN
border as the cold front pushes south with the eastward progression
of the shortwave. Given this morning's activity and limited time for
destabilization this afternoon, there is not an impressive signal
for any widespread severe weather. It seems anything severe should
remain localized/isolated with the main threat being damaging wind.
Areas that have already seen heavy rain (south of I-96 and along I-
94) will have the greatest risk for flooding, if additional training
occurs.
Precipitation is expected to trend downward Thursday afternoon with
rain chances becoming more scattered/isolated. Conditions will
gradually become quieter through Friday.
.LONG TERM...(Saturday through Wednesday)
Issued at 329 PM EDT Wed Jul 12 2017
After a dry and pleasant Saturday, a sfc cold front and shortwave
will drop south through the Great Lakes Region on Saturday
night and Sunday. Guidance has been consistent in showing scattered
showers and storms with this feature although currently the highest
probability is progged to be east of Highway 131 and especially east
of U.S. 127.
Dry and comfortable weather is likely Monday into Tuesday with
ridging aloft and at the sfc. Temperatures and dew points will
moderate Tuesday as return flow develops and highs near 90 are
possible. A storm risk could return on Wednesday as familiar pattern
of zonal flow aloft with a frontal boundary returns.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM EDT Wed Jul 12 2017
Vfr conditions will gradually deteriorate to mvfr overnight as
scattered showers and thunderstorms as well as patchy fog develop.
The heaviest thunderstorms may cause very brief reductions to ifr
conditions.
Conditions will then remain primarily mvfr Thursday morning due
to lingering low clouds and patchy fog and showers. Conditions
will then improve to vfr Thursday afternoon through Thursday
evening.
&&
.MARINE...
Issued at 329 PM EDT Wed Jul 12 2017
South and southwest winds will result in wave heights that will
generally be near/below 3 feet. The main hazard will be related to
developing thunderstorms late evening and overnight tonight. Winds
near thunderstorms will likely result in locally hazardous
conditions. Otherwise, waves should remain around 3 feet or less
through the end of the week. High wave action may come into the
picture late in the weekend with the passage of a cold front.
&&
.HYDROLOGY...
Issued at 329 PM EDT Tue Jul 11 2017
The multiple rounds of storms that moved over most of the area this
morning brought almost no rain up north, to locally 3 inches to the
Mason area in Ingham County. The locally heavy rain in Ingham County
could cause some quick rises on Sycamore Creek. We will
continue to monitor the situation.
The biggest threat for significant heavy rain has likely pushed
further south as a result of the multiple rounds of storms this
morning. The atmosphere remains fairly most, so locally heavy
downpours could occur as additional showers and storms will be
possible later today and tonight. The better potential of training
storms will likely be along the outflow boundary closer to the state
line. It is possible this boundary could inch up to the I-94
corridor with one of the waves. The threat will come to a complete
end on Thursday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT Thursday for MIZ056>059-064>067-
071>074.
LM...None.
&&
UPDATE...Duke
SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...Meade
AVIATION...Laurens
HYDROLOGY...NJJ
MARINE...JAMHazardous weather outlook, Jul 12, 8:24 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
924 PM EDT Wed Jul 12 2017
MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
924 PM EDT Wed Jul 12 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Scattered thunderstorms will be possible through the night with the
best chances occurring between 100am and 800am. Overall, the threat
for severe weather is low, but a few storms will have the capability
of damaging winds and some hail. All storms tonight will bring the
threat of cloud to ground lightning strikes and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible mainly to the south and east of Grand
Rapids on Thursday and again Saturday night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ844>849-130800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
924 PM EDT Wed Jul 12 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are possible over Lake Michigan tonight.
Cloud to water lightning strikes will be possible as well as wind
gusts over 40 mph. Best chance for storms will come after midnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are a threat again Thursday, especially over the
southern end of Lake Michigan. Additional storms are possible
Saturday night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JAM/DUKE
In the hours before
Special weather statement, Jul 12, 11:40 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1240 AM EDT THU JUL 13 2017
MIZ037>039-130545-
Osceola MI-Lake MI-Mason MI-
1240 AM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1240 AM EDT, Doppler radar was tracking a strong thunderstorm near
Walhalla, or 9 miles northwest of Baldwin, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Evart... Baldwin... Luther...
Highland... Chase... Le Roy...
Tustin... Nirvana... Wolf Lake...
Idlewild... Ashton... Walhalla...
Bristol... Dighton... Ina...
Stambaugh Corner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8521 4386 8610 4404 8613 4417 8536
4417 8527
TIME...MOT...LOC 0440Z 261DEG 28KT 4397 8601
DUKELocal storm report, Jul 13, 12:00 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 AM EDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HEAVY RAIN OSHTEMO 42.26N 85.68W
07/13/2017 M1.68 INCH KALAMAZOO MI CO-OP OBSERVER
&&
WDMSpecial weather statement, Jul 13, 12:28 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 AM EDT THU JUL 13 2017
MIZ037-038-130630-
Lake MI-Mason MI-
128 AM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY...
At 127 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manistee to 5 miles north of Ludington
SP. Movement was east at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Ludington SP... Luther... Fountain...
Free Soil... Freesoil... Irons...
Bristol... Wolf Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4416 8556 4401 8556 4390 8578 4406 8651
4412 8643 4418 8638
TIME...MOT...LOC 0527Z 284DEG 31KT 4430 8626 4413 8648
DUKEThunderstorm Wind, Lake
- When
- July 13, 1:01 AM EST to 1:15 AM EST
- Where
- Lake County, 2.87 mi NE of Little Manistee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.130, -85.860
A few trees were blown down in portions of Lake county.
Thunderstorm Wind, Osceola
- When
- July 13, 1:30 AM EST to 1:40 AM EST
- Where
- Osceola County, 2.48 mi E of Le Roy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.030, -85.400
Several large trees were blown down and a barn collapsed at 160th avenue and 15 mile road.
Thunderstorm Wind, Clare
- When
- July 13, 2:00 AM EST
- Where
- Clare County, 5.5 mi W of Leota
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 44.120, -84.990
The Clare county road commission indicated numerous trees were blown down over roads, especially in Winterfield township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
- Damaging Winds in North Carolina, July 13, 2017$22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713103, 713105, 713106.